Health knowledge made personal
Join this community!
› Share page:

Tylenol Overdose


Posted by Katherine B.

I was having bad menstrual cramps and took too much Tylenol. I believe I took 6,000 mg in 24 hours. Now I'm looking on the internet and totally freaking myself out that I'm going to have liver failure. It's been 48 hours since my last dose. My stomach is queasy, but that could be because I'm so upset. Is 6,000 mg spread out over 24 hours enough to cause harm?
 
Answers (8)
Sort by: Newest first | Oldest first
Ian Health Maven

6,000mg of acetaminophen (aka paracetamol) is about 50% more than the recommended maximum. It is at the lower end of the fatal toxic range, so I urge you to seek immediate medical attention. The effects of liver damage is not always apparent immediately.

Fortunately, the liver has amazing powers of recovery and treated well it will recover. The amino acid N-Acetyl Cysteine is the antidote usually given (intravenously) for acetaminophen overdose. You can buy this over-the-counter at most health stores. However, using it in order to increase acetaminophen intake is NOT advisable as there are other factors.

I suggest you also seek medical advice for the menstrual cramps. I'm sure there are better treatments than Tylenol.

Best wishes

Ian


Ian Health Maven

I should add that anyone thinking of using acetaminophen to end their troubles should think again. Dying from liver failure is a drawn out very, very unpleasant affair.

Instead please read: http://www.metanoia.org/suicide/

Ian

Well, I called poison control and he didn't seem too worried. He said I would be vomiting a lot and have upper right abdominal pain by now. So, I'm feeling a bit better...but still worried.
Ian Health Maven

As per my previous, 6,000mg is at the lower end of the toxic range, Katherine. How dangerous that is depends on the health of the liver, your general health and if you had also ingested other liver stressors such as alcohol and some pharmaceuticals. IMHO, you should have a liver function test, especially if any compounding factors apply. 

I would also consider taking N-Acetyl Cysteine supplements for a few days. It is unlikely to do any harm (I take large daily doses to decongest my lungs) and will help reduce any ongoing damage.  

Best wishes

Ian








Thank you Ian. I don't drink alcohol and rarely take Tylenol, except for this day. I will look into those supplements.
The better treatment for menstrual cramps is ibuprofen.  I was told by my doctor that you can take up to 800 mg a day.  When I have them I take 4 -  200 mg at one time and that helps tremendously.  Ibuprofen is similar in chemical structure to the Rx drugs prescribed for cramps.  I used to spend a fortune in Rx then an ob/gyn doc said I could use ibuprofen and it worked just as well for MUCH less cost - and over the counter. 

I found this information on www.womenshealth.org :

 Self Treatment for Cramps

Medications
The main treatment for menstrual cramps are a class of drugs called Non-steroidal anti-inflammatory drugs or NSAIDs for short. These are drugs every woman knows: ibuprofen (Motrin) or Naproxen (Aleve). They work by stopping the body from making prostagladins. They also work by preventing blood clotting.

They are not aspirin-related. So allergies or reactions to aspirin don't matter. They are safe for girls too. In spite of their pain-relieving properties, they are not narcotic. So, there is absolutely no reason to avoid them for women who don't want to be drowsy or have their thinking ability affected. They are not addicting either.

NSAIDs should be avoided if there are any kind of bleeding problems including stomach ulcers. They are a bit irritating to any woman's stomach, and should be taken with food. NSAIDs should be avoided if a woman suspects pregnancy.

Thank you for responding Lynn. I usually take Advil, however I currently have a peptic ulcer, so the Advil is a no go.

 Thanks for the response!

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: